Flash Flood, Cochise
- When
- June 21, 2:30 PM MST to 3:00 PM MST
- Where
- Cochise County, 5 mi SSE of Sierra Vista
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Heavy rain from a thunderstorm caused La Terraza Wash to quickly flood forcing rip-rap into the roadway. 76 inches of rain in less than one and one half hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Heavy rain from a thunderstorm caused La Terraza Wash to quickly flood forcing rip-rap into the roadway. A trained weather spotter measured 1.76 inches of rain in less than one and one half hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 21, 2:23 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST WED JUN 21 2006 .SYNOPSIS...HIGH PRESSURE WILL BRING CONTINUED SEASONABLY HOT DAYS TO SOUTHEAST ARIZONA AS IT SHIFTS FROM SOUTHERN CALIFORNIA INTO SOUTHERN UTAH. MOISTURE FROM OUTFLOWS GENERATED BY THUNDERSTORMS IN MEXICO WILL BRING A FEW MAINLY MOUNTAIN THUNDERSTORMS TO THE AREA THIS AFTERNOON WITH AN INCREASE IN STORMS OVER THE UPCOMING WEEKEND. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS PLENTY OF DRY MID LEVEL AIR STRUGGLING TO PUSH EAST. HOWEVER...LINGERING MOISTURE FROM CONVECTION THAT HAS BEEN DEVELOPING THE PAST COUPLE OF DAYS OVER NORTHERN SONORA AND CHIHUAHUA IS PROVIDING FUEL FOR THE CURRENT BATCH OF STORMS THAT HAVE DEVELOPED DURING THE PAST HOUR OR TWO. SOME OF THESE STORMS COULD PRODUCE STRONG DOWNBURSTS DURING THE REMAINDER OF THE AFTERNOON. THIS MORNINGS DEWPOINTS STARTED OUT IN THE 50S ACROSS MAINLY SOUTHERN AND CENTRAL PORTIONS OF THE FORECAST AREA WITH 40S TO THE NORTH. THESE VALUES WERE A SIGNIFICANT INCREASE FROM THE PAST COUPLE OF DAYS...BUT THE TREND HAS BEEN FOR DEWPOINTS TO INCREASE FOR THE PAST COUPLE OF DAYS. NEEDLESS TO SAY THE MODELS HAVE NOT BEEN DOING A VERY GOOD JOB WITH INITIALIZING THE ACTUAL DEWPOINT VALUES. AS OF 20Z (1 PM MST)...DEWPOINTS WERE IN THE UPPER 30S AT SAFFORD TO THE UPPER 50S AT FORT HUACHUCA WERE AN ONGOING THUNDERSTORM IS OCCURRING. AT THE TUCSON INTERNATIONAL AIRPORT THE DEWPOINT WAS 51 DEGS F. THIS VALUE IS 8 DEGREES WARMER/WETTER THAN THIS TIME YESTERDAY. FOR AREAS ALONG THE INTERNATIONAL BORDER WHERE HIGHER MOISTURE RESIDES THE READINGS RANGE FROM 19 TO 22 DEGREES WARMER/WETTER THAN 24 HOURS AGO...WHICH EXPLAINS THE SCATTERED THUNDERSTORMS OVER MAINLY SOUTHERN COCHISE COUNTY AT THIS TIME. MODELS ARE ADVERTISING SOME DRIER AIR FILTERING INTO THE REGION IN WESTERLY FLOW. HOWEVER...WITH THE MODELS MISHANDLING THE AMOUNT OF MOISTURE THAT HAS CREPT INTO ARIZONA OVER THE PAST 24 HOURS I AM NOT SURE IF I BUY COMPLETELY INTO THIS IDEA. GFS IS THE DRIEST...WHILE THE NAM IS A BIT WETTER AND SHOWS SOME LINGERING MOISTURE OVER EASTERN SECTIONS OF MY FORECAST AREA. MY INHERITED FORECAST HAD ZERO POPS FOR TOMORROW...BUT DECIDED TO KEEP A THREAT FOR ISOLATED STORMS MAINLY SOUTHEAST OF TUCSON TO THE INTERNATIONAL AND NEW MEXICO BORDERS. EXPECT A BRIEF REPRIEVE FROM STORMS ON FRIDAY...BUT DECIDED TO KEEP SOME SMALL POPS FOR THE MOUNTAINS. BY SATURDAY...THE FLOW WILL BECOME EASTERLY WITH QUITE A FETCH...SO ANTICIPATE A SIGNIFICANT INCREASE IN MOISTURE AS THIS HAPPENS. WITH THAT SAID I INCREASED POPS FOR SATURDAY AS WELL AS SUNDAY. BY EARLY NEXT WEEK THE GFS IS INDICATING THAT THE HIGH COULD SETTLE TO THE SOUTH WHICH WOULD RESULT IN A DECREASE IN THE ACTIVITY OR EVEN SHUTTING IT DOWN BRIEFLY. HOWEVER...WITH THE MODELS NOT HANDLING DAYS ONE OR TWO VERY WELL I DECIDED TO JUST LEAVE THE EXTENDED FORECAST ALONE FOR NOW. BASICALLY...I WENT WITH CLIMATOLOGY GRIDS FOR MID TO LATE JUNE WHICH MEANS ISOLATED CENTRAL DESERTS AND LOW END OF SCATTERED FOR EASTERN MOUNTAINS. HIGHS WILL CONTINUE TO HOVER AROUND THE 105 DEG MARK FOR TUCSON FOR THE NEXT 7 DAYS WITH SLIGHT DAY TO DAY VARIATIONS. HIGHER TEMPS EXPECTED FOR THE WESTERN DESERTS. && .FIRE WEATHER...OUTFLOW FROM STORMS IN MEXICO HAS BROUGHT MARGINALLY SEVERE STORMS TO PORTIONS OF COCHISE COUNTY THIS AFTERNOON. IN ADDITION THESE STORMS ARE SLOW MOVERS WHICH HAS INCREASED THE THREAT FOR FLOODING IN THE SIERRA VISTA AND BISBEE AREAS. ALTHOUGH WE WILL CONTINUE TO EXPERIENCE NORMAL UPSLOPE GUSTINESS FOR THE NEXT COUPLE OF AFTERNOONS...WINDS OVERALL WILL TREND LIGHTER AS HIGH PRESSURE OVER THE EASTERN PACIFIC SHIFTS INTO THE SOUTHERN GREAT BASIN. THE FLOW AROUND THIS HIGH WILL EVENTUALLY BEGIN TO TAP DEEPER MOISTURE FROM THE SOUTHERN PLAINS...WHILE INCREASING THUNDERSTORM ACTIVITY IN SONORA AND CHIHUAHUA STARTS TO PUSH DEEPENING OUTFLOWS THIS WAY AND OUR OWN THUNDERSTORM ACTIVITY SLOWLY INCREASES...ESPECIALLY ON SATURDAY AND SUNDAY. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. KDUG WILL BE MOST VULNERABLE TO STRONG TSTM-GENERATED WINDS THIS AFTERNOON AND EARLY EVENING. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE && PUBLIC DISCUSSION...MOLLERE FIRE WEATHER/AVIATION...PYTLAK WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1207 PM MST WED JUN 21 2006 AZZ019-030-033>035-221915- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1207 PM MST WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEASTERN ARIZONA...GENERALLY SOUTH AND EAST OF THE TUCSON AREA THIS AFTERNOON. THESE STORMS WILL FIRST DEVELOP OVER THE HIGHER MOUNTAINOUS TERRAIN THEN GRADUALLY PUSH NORTHEAST AT 15 MPH OFF THE MOUNTAINS AND INTO THE LOWER VALLEYS THROUGH THE AFTERNOON. THE MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS APPROACHING 50 MPH WHICH WILL CAUSE BLOWING DUST AND REDUCED VISIBILITIES. RAINFALL WILL GENERALLY BE LESS THAN ONE QUARTER OF AN INCH. AFTER SUNSET THE THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS MAINLY NEAR THE MEXICAN BORDER THURSDAY AFTERNOON. AS HIGH PRESSURE ALOFT MOVES INTO SOUTHERN UTAH THIS WEEKEND...EASTERLY FLOW WILL CAUSE AN INCREASE OF MOISTURE CAUSING A SOMEWHAT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LADER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL SIERRA VISTA 31.57N 110.32W
06/21/2006 E0.75 INCH COCHISE AZ TRAINED SPOTTER
3/4 INCH HAIL COVERING THE GROUND
&&
PYTLAKThe Tucson radar (KEMX), 83 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514381.